|Started treatment this year, CT shows splenomegaly
Oct 30, 2003
I work in the healthcare profession and was diagnosed in February this year with HIV. With a viral load exceding 100,000, I began anti-retroviral therapy. I'm on Sustiva and Combivir. My CD4s have popped up to around 600 (hopefully they'll stay there awhile, although they've been all over the place), and my viral load is now undetectable. I haven't missed a single dose of my meds. I had some pain in my side recently and thought I might have a hernia or a pulled a muscle (could feel a little defect around my lower ribcage). It did end up to be a ruptured abdominal muscle, but curiously my CT also showed splenomegaly. I have tried to read up on HIV as much as possible (despite being dismayed originally at the diagnosis, I find the disease an interesting subject). I hate to be overconcerned as long as I feel absolutely healthy and mentally fine, but one doc thinks the enlarged spleen might be due to the new meds, (she's not overly concerned), and another doc thinks it is a side effect of the HIV itself, (he's a bit more concerned). It is only about a centimeter larger than it was in March, when no splenomegaly was detected at all, so it's not ballooning. I like to believe that I shouldn't get worried, but I'm new to this, and in this small town there are very few HIV patients and not a lot of knowledge as far as treatment goes; I have travel over 100 miles to get to my HIV doc. I drink plenty of water and have a healthy diet. Is splenomegaly a possible side effect of my drugs (they are the only two I am currently on), and is it something to be concerned about at this point? Thanks. -Mason
Response from Dr. Henry
The spleen is a large lymph organ which can be enlarged due to HIV infection. Immune improvement on treatment can sometimes further enlarged lymph nodes so that usually I would NOT be highly concerned about moderate splenomegaly in a situation such as yours (I assume you have OK platelet and blood counts and nothing else abnormal on physical examination or blood tests). KH
Tinnitus and HIV Meds?
Triglycerides at 580 Follow-up
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.